New Users Registration  |  Useful Links  |  FAQ  |  Site Map 
 
Go Search

 

Skip Navigation LinksHealth Xchange > News
  News  
  Categories  
     
  Chronology  
 
  2013 2015   Dec 2015 | Nov 2015 | Oct 2015 | Sep 2015 | Aug 2015 | Jul 2015 | Jun 2015 | May 2015 | Apr 2015 | Mar 2015 | Feb 2015 | Jan 2015 |
  2013 2014   Dec 2014 | Nov 2014 | Oct 2014 | Sep 2014 | Aug 2014 | Jul 2014 | Jun 2014 | May 2014 | Apr 2014 | Mar 2014 | Feb 2014 | Jan 2014 |
  2013   Dec 2013 | Nov 2013 | Oct 2013 | Sep 2013 | Aug 2013 | Jul 2013 | Jun 2013 | May 2013 | Apr 2013 | Mar 2013 | Feb 2013 | Jan 2013 |
  2012   Dec 2012 | Nov 2012 | Oct 2012 | Sep 2012 | Aug 2012 | Jul 2012Jun 2012May 2012Apr 2012Mar 2012 | Feb 2012 | Jan 2012 |
  2011   Dec 2011Nov 2011Oct 2011 | Sep 2011 | Aug 2011Jul 2011Jun 2011 | May 2011 | Apr 2011 | Mar 2011 | Feb 2011 | Jan 2011 |
  2010   Dec 2010 | Nov 2010 | Oct 2010 | Sep 2010 | Aug 2010 | Jul 2010 | Jun 2010 | May 2010 | Apr 2010 | Mar 2010 | Feb 2010 | Jan 2010 |
  2009   Dec 2009 | Nov 2009 | Oct 2009 | Sep 2009 | Aug 2009 |
 
     
  Topic  
 
  Health Policy and Announcements | Diseases and Outbreaks
  Medical Research | New Treatments and Technology
   
 
     
  RSS  
 
  Singapore   SingHealth | Health Promotion Board | Ministry of Health | Asiaone
  International   World Health Organization | Centre for Disease Control and Prevention (US)
       
 
     
  News Article  
 

Eye medicine turns out to be dental paste

 
  Wednesday, 15 l 12 l 2010 Source:  The Straits Times   
By: Judith Tan
     
 

Woman’s eyelids stuck together after pharmacy mistake

dental-pasteA HOUSEWIFE was prescribed a gel to soothe an eye irritation – but ended up being given dental adhesive paste instead. The mix-up by the pharmacy at National University Hospital (NUH) caused Madam Pang Har Tin’s eyelids to stick together. The 63-year-old was rushed to the accident and emergency department to have her right eye flushed out. She has since made a full recovery.  

NUH apologised in a statement yesterday, saying: “We are deeply sorry for Madam Pang Har Tin’s experience which resulted from our error. “Her well-being is our priority, and we have arranged for our eye specialist to review her on Wednesday. We will do our best to see through Madam Pang’s recovery.” 

Madam Pang first saw a doctor at NUH last Friday for a routine follow-up to several pre-existing eye conditions, including glaucoma. Procedures performed during the appointment left a corneal abrasion on Madam Pang’s eye. On Monday, she returned to the hospital to see another eye specialist. She was prescribed Solcoseryl 20% Eye Gel, which would have helped it to heal. 

However, the mistake at the pharmacy meant she took home a tube of Solcoseryl Dental Adhesive Paste, an ointment meant for the treatment of inflammation and wounds in the mouth. Madam Pang cannot read English, so she did not discover the mix-up until she applied the ointment that evening, then discovered she had trouble opening her eye. 

She was treated at the emergency department at NUH using a technique called eye irrigation, which involves using saline to flush out any foreign particles in the eye. Her son Austin Liow said yesterday: “This is a very severe mistake, especially for the elderly who might not be well educated or read English. They will not know that they have received the wrong medication.” The 35-year-old civil servant added: “We were lucky that the box indicated it was a dental paste. If it had just the substance name, we would not even have realised there was a mistake.” 

Dr Esther Fu, an ophthalmologist at Gleneagles Medical Centre, said: “While the chemical mixture Solcoseryl itself will not cause major side effects, how it affects the eye depends on factors such as the acidity of this dental preparation and other compounds added.” Dr Christopher Khng, an eye surgeon at Gleneagles, said: “The thick, gritty texture of the dental paste could worsen the corneal abrasion, opening more area to bacteria infection. In a worst-case scenario, this could lead to vision loss.” However, he added that such severe side effects were unlikely as a paste would probably cause the individual to tear, washing the substance out of the eye. 

Ms Christine Teng, vice-president of the Pharmaceutical Society of Singapore, said: “The main reason this error occurred is probably due to the products looking very alike, which led to the wrong product being packed and dispensed.” Guidelines from the Ministry of Health recommend that similar-looking medications be stored in separate places, and that caution stickers be placed on stock containers to alert staff to these lookalikes. It also recommends that information on medications with similar names be made available to staff. 

An NUH spokesman said: “The pharmacy staff involved have been counselled, and we have tightened our processes to minimise the risk of a similar error.”

     
 Ask the Specialists (1st - 30th Nov)
     
Gastric Pain, what can I do?
Your Gastric Pain could be a signal of a more serious condition that needs attention; or that you need a change in lifestyle. Ask our Specialist now!
     
  Your eye and contact lenses
Concerned with the side effects of wearing contact lens? Need a guide on how to take care of your eyes and lenses? Ask our Specialist now!
     
 
 Ask the Specialists - Answered Topics
             
  Aesthetic Eye   Asthma  
  Breast Cancer   Cancer and Nutrition  
  Child's Eye Conditions   Depression  
  Breast Cancer   Eczema  
  Elderly Eye Conditions   Health At Work  
  Heart Disease   LASIK  
  Low Back Pain   Maternal Depression  
  Money and Healthcare   Managing Pain  
  Pre-pregnancy   Prostate Problem  
  Risk of Heart Disease   Sleep  
  Sports Injuries   Thyroid Problems  
  Weight Management        
             
 
 Catch up with Health Xchange
 
  facebook   newsletter  
 
  twitter